What is hypoglycaemia?
Hypoglycaemia corresponds to abnormally low sugar concentration levels in the blood. It produces the opposite effect to that of hyperglycaemia. We often speak of reactionary hypoglycaemia when it happens to somebody who does not suffer from diabetes.
Hypoglycemia manifests through attacks which often lead to fainting. It particularly affects women aged between 20 and 40 years old.
Symptoms: how can you recognise hypoglycaemia?
The term hypoglycaemia is often used incorrectly to describe mild episodes of fainting. In fact, to qualify as hypoglycaemic, the condition must present three main symptoms. The patient must display a sudden drop in their energy levels, a blood sugar level (glycaemia) which is lower than 0.5 g/l, and a disappearance of discomfort after consuming sugar.
Other clinical signs may appear, often around three to four hours after a meal such as: headaches, heart palpitations, vertigo, cold sweats, paleness, blurred vision. Hypoglycaemia can also cause a state of nervousness or irritability as well as a sudden sensation of hunger.
If a hypoglycaemic attack takes place during the night, it can also be caused by insomnia, nightmares or night sweating.
Causes and risk factors of hypoglycaemia
Hypoglycaemia is often explained by the insufficient production of glucose. This is the main source of energy for the brain. Glucose comes from digesting sugar which is contained in foods. It is stored in the liver in the form of glycogen. Hypoglycaemic attacks can also be linked to an excess of insulin, following a tumour or more commonly, diabetic treatments. This can be understood as an overdose of medicine or by an insufficient or late-night meal.
Some factors can increase the risks of hypoglycaemia. Alcohol consumption slows down how quickly glucose leaves the liver. People who drink on an empty stomach are more susceptible. Intense and prolonged physical endurance can also lower blood sugar levels.
Some hypoglycaemic attacks remain unexplained. We therefore refer to these instances as functional hypoglycaemia.
If a hypoglycaemic attack takes place, it is important to consult a doctor. Diagnoses are made by a glucometer (a reading device for glycaemia) or a blotting paper test (Glucoval) in a laboratory. If hypoglycaemia is confirmed, a full medical check-up may need to be arranged.
The majority of hypoglycaemic attacks are treated through lifestyle changes (no alcohol consumption on an empty stomach, drinking coffee in moderation) and diet (fixed meal times, balanced and rich in fibre).
If a patient suffers from diabetes, treatments tend to involve glucagon injections. This is a hormone which increases the amount of glucose in the blood.
If this causes internal problems such as a tumour, surgery will be necessary to remove it.